Advertisement

Mathematische Zeitschrift

, Volume 292, Issue 1–2, pp 705–723 | Cite as

Bifurcation of heteroclinic orbits via an index theory

  • Xijun Hu
  • Alessandro PortaluriEmail author
Article
  • 45 Downloads

Abstract

Heteroclinic orbits for one-parameter families of nonautonomous vectorfields appear in a very natural way in many physical applications. Inspired by a recent bifurcation result for homoclinic trajectories of nonautonomous vectorfield proved by author in [13], we define a new \(\mathbf {Z}_2\)-index and we construct a index theory for heteroclinic orbits of nonautonomous vectorfield. We prove an index theorem, by showing that, under some standard transversality assumptions, the \(\mathbf {Z}_2\)-index is equal to the parity, a homotopy invariant for paths of Fredholm operators of index 0. As a direct consequence of the index theory developed in this paper, we get a new bifurcation result for heteroclinic orbits.

Keywords

K-theory Index bundle \(\mathbf {Z}_2\)-index Parity of Fredholm operators Heteroclinic orbits 

AMS Subject Classification

34C37 37C29 47J15 53D12 70K44 

Notes

Acknowledgements

We thank the anonymous referee for fixing some inaccuracies in the preliminary version and for his/her comments which contributed to improving the quality of the publication.

References

  1. 1.
    Abbondandolo, A., Majer, P.: Ordinary differential operators in Hilbert spaces and Fredholm pairs. Math. Z. 243(3), 525–562 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Barutello, V.L., Hu, X., Portaluri, A., Terracini, S.: An index theory for asymptotic motions under singular potentials. arXiv:1705.01291
  3. 3.
    Cappell, S.E., Lee, R., Miller, E.Y.: On the Maslov index. Comm. Pure Appl. Math. 47(2), 121–186 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chen, C.-N., Hu, X.: Maslov index for homoclinic orbits of Hamiltonian systems. Ann. Inst. H. Poincaré Anal. Non Linéaire 24(4), 589–603 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Fitzpatrick, P.M., Pejsachowicz, J.: Nonorientability of the index bundle and several-parameter bifurcation. J. Funct. Anal. 98(1), 42–58 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fitzpatrick, P.M., Pejsachowicz, J.: Parity and generalized multiplicity. Trans. Am. Math. Soc. 326(1), 281–305 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fitzpatrick, P.M., Pejsachowicz, J., Recht, L.: Spectral flow and bifurcation of critical points of strongly-indefinite functionals. I. General theory. J. Funct. Anal. 162(1), 52–95 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Gohberg, I., Goldberg, S., Kaashoek, M.A.: Classes of linear operators. Vol. I. Operator theory: advances and applications, vol. 49, p. xiv+468. Birkhäuser Verlag, Basel (1990)CrossRefzbMATHGoogle Scholar
  9. 9.
    Hu, X., Portaluri, A.: Index theory for heteroclinic orbits of Hamiltonian systems. Calc. Var. Partial Diff. Equ. 56(6), Art. 167 (2017)Google Scholar
  10. 10.
    Long, Y., Zhu, C.: Maslov-type index theory for symplectic paths and spectral flow (II). Chin. Ann. Math. Ser. B 21(1), 89–108 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Milnor, J., Stasheff, J.D.: Characteristic classes. Ann. Math. Stud., No. 76. Princeton University Press, Princeton; University of Tokyo Press, Tokyo (1974)Google Scholar
  12. 12.
    Musso, M., Pejsachowicz, J., Portaluri, A.: Morse index and bifurcation of p-geodesics on semi Riemannian manifolds. ESAIM Control Optim. Calc. Var. 13(3), 598–621 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Pejsachowicz, J.: Bifurcation of homoclinics. Proc. Am. Math. Soc. 136(1), 111–118 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Pejsachowicz, J., Rabier, P.J.: Degree theory for \(C^1\) Fredholm mappings of index 0. J. Anal. Math. 76, 289–319 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Piccione, P., Portaluri, A.: A bifurcation result for semi-Riemannian trajectories of the Lorentz force equation. J. Diff. Equ. 210(2), 233–262 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Piccione, P., Portaluri, A., Tausk, D.V.: Spectral flow, Maslov index and bifurcation of semi-Riemannian geodesics. Ann. Glob. Anal. Geom 25(2), 121–149 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Portaluri, A.: A K-theoretical invariant and bifurcation for a parameterized family of functionals. J. Math. Anal. Appl. 377(2), 762–770 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Portaluri, A., Waterstraat, N.: On bifurcation for semilinear elliptic Dirichlet problems and the Morse–Smale index theorem. J. Math. Anal. Appl. 408(2), 572–575 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Portaluri, A., Waterstraat, N.: Bifurcation results for critical points of families of functionals. Diff. Integral Equ. 27(3–4), 369–386 (2014)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Portaluri, A., Waterstraat, N.: On bifurcation for semilinear elliptic Dirichlet problems on geodesic balls. J. Math. Anal. Appl. 415(1), 240–246 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Robbin, J., Salamon, D.: The Maslov index for paths. Topology 32(4), 827–844 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Zhu, C., Long, Y.: Maslov-type index theory for symplectic paths and spectral flow (I). Chin. Ann. Math. Ser. B 20(4), 413–424 (1999)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsShandong UniversityJinanChina
  2. 2.DISAFA, Università di TorinoGrugliascoItaly

Personalised recommendations